Tornadoes · United States · Iowa · 2014
EF0 tornado, Stratford to Williams, Iowa, August 31, 2014
From Stratford to Williams, this EF0 tornado ran 5.6 miles across Hamilton County on August 31, 2014, touching down at 8:41 PM CDT and reaching 110 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 31, 2014
- Touchdown
- 8:41 PM CDT (01:41 UTC)
- Lifted
- 8:46 PM CDT (01:46 UTC)
- On the ground
- 5 minutes
- Path length
- 5.6 miles (9.0 km)
- Path width
- 110 yards (101 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $4,000
- County
- Hamilton County
- Touchdown point
- 42.275, -93.919
- Lift-off point
- 42.328, -93.839
- Record number
- 1408311941-01
The damage survey
28 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.
- Tornado entered corn field WSW of the destroyed hog building.
- Point at which the roof trusses began to fail.
- Eastern half of a hog confinement building was destroyed and deposited in the field to the east. Debris carried over a mile downstream in the tornado. Lowered DI and DOD since the building did have weaker, open walls.
- Tornado exiited the corn field at this location.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An unstable airmass was in place across Iowa with afternoon highs reaching well into the 80s, and dewpoint readings in the low to mid 70s. CAPE rose to 2000 to 3000 J/kg. Downdraft CAPE was around 900 to 1000 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 900 J/kg range. Precipitable water increased to around 1.75 inches. The freezing level was quite high at around 15,000 feet. Fairly strong shear was present with 40 to 50 kts of effective shear by late afternoon. A line of thunderstorms formed ahead of the cold front by late afternoon and moved east across the state through the evening hours. Hail with the storms was generally quite small. One inch diameter hail fell in Crawford County in Dow City. The primary severe events from this system were high winds that occurred as the MCS progressed across the state. Several locations reported gusts of 60 MPH or higher. An 80 MPH gust was reported in Guthrie County at Yale and Bayard. A 71 MPH wind gust occurred in Marion County. Heavy rainfall was also of significance with flash flooding in Crawford County. This was caused by a dam failure which flooded Highway 39. Three inches of rain fell in 50 minutes in Dallas County. There were numerous reports of around 2 inches of rain falling in Boone and Polk Counties. Water ponding and low-land flooding was common. One person was struck by lightning at the Denison Airport. The person received minor injuries. Funnel clouds were sighted in both Crawford and Boone Counties. Additional heavy rainfall events are included on 01 September 2014 entry.
The tornado formed just northeast of Stratford and moved northeast producing crop and minor tree damage. This tornado merged with another tornado before dissipating. Tornado was found at rated using high resolution satellite imagery.
This tornado entered Hamilton county from Webster county. The tornado continued in rural areas of western Hamilton county producing crop and some tree damage. Tornado was found and rated using high resolution satellite imagery.
Tornado developed between Stratford and Stanhope and moved north northeast. The tornado produced mainly crop and minor tree damage with some shingles removed from a house near the track. This tornado merged with another tornado which began near Stratford before ending. Tornado was found and rated using high resolution satellite imagery.
Tornado develop about 1 mile northeast of Stanhope and moved northeast. The tornado did produce some minor tree damage along with crop damage along its path. The tornado was quite narrow but broadened considerably prior to its dissipation. Tornado was found and rated using high resolution satellite imagery.
This tornado moved into Hamilton county from Boone county. The tornado narrowed its path in Hamilton county producing crop damage and destroying a lean-to before dissipating. The tornado was found and rated using high resolution satellite imagery.
Brief tornado formed about 4 miles southwest of Kamrar and moved east southeast for its entire length. The tornado destroyed 3 grain bins at a farmstead along with crop damage. Tornado was found and rated using high resolution satellite imagery.
Brief tornado developed about 2.5 miles southwest of Kamrar and moved east southeast. This tornado took part of the roof off a confinement building along with crop damage along its path. Tornado was found and rated using high resolution satellite imagery.
Narrow tornado formed about 4.5 miles east of Kamrar and moved northeast. The tornado remained in open farmland for the duration of its life producing only damage to crops. Tornado was found and rated using high resolution satellite imagery.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS DMX issued a tornado warning for this county at 01:27 UTC, 14 minutes before the tornado touched down, in force until 02:00 UTC.
The county was under a tornado watch, issued at 00:18 UTC and running to 02:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:18 UTC | 02:51 UTC | Tornado Watch | DMX |
| 01:06 UTC | 02:00 UTC | Severe Thunderstorm Warning | DMX |
| 01:27 UTC | 02:00 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 31, 7:10 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 31, 7:10 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT SUN AUG 31 2014 .SHORT TERM /TONIGHT/... ISSUED AT 422 PM CDT SUN AUG 31 2014 SEVERE WEATHER AND HEAVY RAIN POTENTIAL ARE THE PRIMARY FORECAST CONCERNS OVERNIGHT. WARM ADVECTION BASED ELEVATED SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING OVER WESTERN IOWA WITH THE MAIN FOCUS OVER THE WEST CENTRAL PORTION OF THE STATE. THIS HAS RESULTED IN AN EXPANSIVE CLOUD DECK OVER CENTRAL IOWA AND HAS LED TO SFC BASED CAPPING THROUGH THE AREA. THE SFC INSTABILITY IS MUCH STRONGER INTO SOUTHWEST NEBRASKA AND NORTHEAST KANSAS AND THIS SHOULD BE THE AREA FOR SURFACE BASED DEVELOPMENT. STORMS MAY BE INITIALLY SUPERCELLULAR OVER THAT REGION BUT SHOULD GRADUALLY TRANSITION TO A MORE LINEAR THREAT AS THE SYSTEM ADVANCES INTO WESTERN AND CENTRAL IOWA. STILL POTENTIAL FOR AN ISOLATED TORNADO THUS THE REASON FOR THE INCLUSION OF A FEW WESTERN COUNTIES IN THE CURRENT TORNADO WATCH. THE INSTABILITY AXIS WILL INCREASE ACROSS CENTRAL IOWA AS THE LOW LEVEL JET INCREASES AND POOLING OF MOISTURE OCCURS AHEAD OF THE COLD FRONT. A VIGOROUS UPPER LEVEL SHORT WAVE/PV ANOMALY WILL ARRIVE THIS EVENING WILL HELP STORMS BECOME MORE WIDESPREAD OVERNIGHT. STORMS INITIALLY SHOULD BE MOVING NEARLY PARALLEL TO THE INSTABILITY WHICH WILL LEAD TO THE POTENTIAL FOR TRAINING STORMS. DEVELOPING COLD POOLS AND THE THREAT FOR DAMAGING WIND GUSTS ARE EXPECTED THE PRIMARY SEVERE WEATHER THREAT. HEAVY RAINFALL IS ALSO ANOTHER ISSUE OVERNIGHT. CURRENT PWAT VALUES ARE LESS THAN IMPRESSIVE AND GENERALLY UNDER 1.5 INCHES. HOWEVER SHOULD HAVE POOLING OVERNIGHT AS ADDITIONAL MOISTURE ARRIVES AND WILL PUSH VALUES TO NEAR 1.75 INCHES AND WILL HELP LEAD TO FAVORABLE CONDITIONS FOR WARM RAIN PROCESSES. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHWEST QUARTER OF THE AREA WHERE THE LOWEST FLASH FLOOD GUIDANCE VALUES EXIST IN ADDITION TO THE HIGHEST THREAT FOR HEAVY RAINFALL. BEST POTENTIAL WILL BE BETWEEN 00-09Z WITH THE DES MOINES METRO THREAT BETWEEN 03-07Z. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 405 PM CDT SUN AUG 31 2014 COLD FRONT TO MOVE THROUGH TONIGHT AND BE STRETCHED ACROSS THE FAR SOUTHEASTERN CWA BY MONDAY MORNING. SOME LINGERING STORMS OR ADDITIONAL DEVELOPMENT ALONG THE FRONT POSSIBLE THROUGH THE MORNING/EARLY AFTERNOON HOURS AS SOUTHERLY FLOW AND THETA E ADVECTION IN PLACE. SECONDARY PUSH OF COOLER AIR ALONG WITH ENERGY ALOFT TO SLIDE THROUGH NORTHERN IOWA/SOUTHERN MINNESOTA. COULD SEE SOME CHANCES FOR PRECIP WITH THIS ENERGY AS WELL...BUT MAJORITY OF PRECIP EXPECTED TO REMAIN NORTH/EAST OF THE CWA. STILL SOME WEAK INSTABILITY AROUND WITH COOLER AIR MOVING IN ALOFT...AND WEAK BOUNDARY SO HAVE KEPT SOME SMALL POPS ACROSS THE NORTH/EAST FOR MONDAY AFTERNOON. ADDITIONAL PRECIPITATION CHANCES EXPECTED ACROSS NORTHERN IOWA FOR MONDAY NIGHT...AS ANOTHER WEAK WAVE MOVES THROUGH ALOFT...WITH DRY CONDITIONS EXPECTED TUESDAY INTO EARLY TUESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY. RETURN FLOW SETS UP TUESDAY NIGHT...WITH A WARM FRONT ALOFT LIFTING NORTH NORTHEAST INTO THE CWA TUESDAY NIGHT. THIS FRONT IS ASSOCIATED WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE WESTERN HIGH PLAINS. MOISTURE TO INCREASE ACROSS THE STATE LATE TUESDAY NIGHT INTO WEDNESDAY AS SOUTHERLY FLOW INCREASE OFF THE GULF. COULD SEE SOME THUNDERSTORMS DEVELOP ALONG THE BOUNDARY LIFTING NORTH THROUGH THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. DEWPOINTS PUSH INTO 70S WEDNESDAY...WITH HUMID CONDITIONS RETURNING TO THE CWA. UPPER LEVEL WAVE TO PUSH EASTWARD FROM THE ROCKIES THROUGH THE CENTRAL US LATE IN THE WEEK. SFC LOW TO TRACK THROUGH THE GREAT LAKES REGION...WITH TRAILING COLD FRONT EXPECTED TO DROP THROUGH THE CWA LATE THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES TO THE STATE WITH HIGH PRESSURE AND MAINLY DRY CONDITIONS EXPECTED INTO THE WEEKEND. EXTENDED RANGE TRYING TO BRING A WEAK SYSTEM THROUGH LATE IN THE WEEKEND...BUT LOOKS LIKE MAIN TRACK OF THE SYSTEM WILL BE JUST OFF TO THE NORTH AND EAST FOR NOW. AS FOR TEMPERATURES...EXPECT WARMING TEMPS MONDAY THROUGH WEDNESDAY WITH TEMPS NEAR OR ABOVE AVERAGE...WITH A COOL OFF TO SLIGHTLY BELOW AVERAGE TEMPS FOR THE WEEKEND. && .AVIATION...01/00Z ISSUED AT 708 PM CDT SUN AUG 31 2014 PRIMARY CONCERN WILL OBVIOUSLY BE CONVECTIVE TRENDS AND ASSOCIATED CATEGORY DEGRADATION. STORMS SHOULD BE QUITE ACTIVE THIS EVENING WITH PLENTY OF LIGHTNING...GUSTY WINDS AND HAIL. DETAILS ON HOW LOW INDIVIDUAL STORMS GO HAVE LITTLE PREDICTABILITY SO STARTED WITH IFR BUT CERTAINLY COULD GO LOWER. EXPECT THIS CONVECTION TO PERSIST THROUGH MUCH OF THE EVENING FOLLOWED BY MORE TRANQUIL VFR CONDITIONS INTO MON MORNING. && .HYDROLOGY... ISSUED AT 1241 PM CDT SUN AUG 31 2014 CONCERNS FOR FLOODING CONTINUE VERY LATE THIS AFTERNOON AND TONIGHT. CURRENT PROFILES REMAIN QUITE DRY BELOW 700 MB HOWEVER MOISTURE ADVECTION LATE AFTERNOON AND INTO TONIGHT SHOULD HELP PUSH PWAT VALUES TO NEAR 1.6 INCHES OVER A NARROW CORRIDOR BY THIS EVENING. RECENT RAINFALL...ESPECIALLY SOUTHWEST INTO THE CENTRAL COUNTIES...HAVE PRODUCED NEAR SATURATED GROUND ENOUGH TO LOWER THE THREE HOUR FFG VALUES TO NEAR 1.5 TO 2.5 INCH RANGE AS A RESULT OF HIGH RUNOFF RATES. A WIDESPREAD ONE TO TWO INCH RAINFALL WITH SPOTTY THREE INCH AMOUNTS IS LIKELY OVERNIGHT. GIVEN THE LOW FFG VALUES...LOCAL FLASH FLOODING IS A POSSIBILITY. CONTINUE TO MONITOR THE NEED FOR HEADLINES OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON- BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE- MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...SMALL HYDROLOGY...MS AUG 14/DONAVON
Hazardous weather outlook, Aug 31, 4:07 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT SUN AUG 31 2014 IAZ044>048-057>059-070>073-081>083-092>094-011000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT. IAZ060-011000- POLK- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075- 084>086-095>097-011000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. MJB
In the hours before
Local storm report, Aug 31, 8:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG JEFFERSON 42.02N 94.38W
08/31/2014 GREENE IA PUBLIC
TREES DOWN IN JEFFERSON - "REPORT VIA SOCIAL
MEDIA"
&&Local storm report, Aug 31, 8:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HEAVY RAIN 5 ESE CHARTER OAK 42.04N 95.51W
08/31/2014 M0.00 INCH CRAWFORD IA TRAINED SPOTTER
3.60 INCHES SINCE 600 PM
&&
JJOHNSONLocal storm report, Aug 31, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG TEMPLETON 41.92N 94.94W
08/31/2014 CARROLL IA TRAINED SPOTTER
PLENTY OF TREE LIMBS DOWN...UP TO 2"
DIAMETER. TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, Aug 31, 8:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST YALE 41.78N 94.36W
08/31/2014 E80 MPH GUTHRIE IA LAW ENFORCEMENT
PUBLIC REPORT PASSED ALONG BY LAW
ENFORCEMENT. POWER POLES AND LINES DOWN.
&&Local storm report, Aug 31, 8:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST BAYARD 41.85N 94.56W
08/31/2014 E80 MPH GUTHRIE IA LAW ENFORCEMENT
PUBLIC REPORT OF 80 MPH GUSTS RELAYED BY LAW
ENFORCEMENT
&&Local storm report, Aug 31, 8:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FUNNEL CLOUD 3 SW BOONE 42.02N 93.92W
08/31/2014 BOONE IA TRAINED SPOTTER
STILL PRESENT NOW...
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.7 hours before the tornado, 234 km from the path. September 1, 2014.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 1691 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 6.8 K/km
Omaha, NE (KOAX), 12:00Z
10.3 hours after it, 234 km from the path. September 1, 2014.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -249 J/kg
- Surface CAPE
- 37 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Webster City (EBS), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:45 UTC | 75.2 | 69.8 | 100° 6 kt | 1005.8 | ||
| 23:55 UTC | 75.2 | 69.8 | 90° 6 kt | 1005.1 | ||
| 00:05 UTC | 73.4 | 69.8 | 90° 7 kt | 1004.7 | ||
| 00:15 UTC | 75.2 | 71.6 | 100° 7 kt | 1004.4 | ||
| 00:25 UTC | 75.2 | 71.6 | 110° 10 kt | 1003.7 | ||
| 00:35 UTC | 75.2 | 71.6 | 120° 9 kt | 1003.4 | ||
| 00:45 UTC | 75.2 | 73.4 | 130° 9 kt | 1003.7 | ||
| 00:55 UTC | 77 | 73.4 | 140° 11 kt | 1004.4 | ||
| 01:05 UTC | 77 | 73.4 | 140° 10 kt | 1004.4 | ||
| 01:15 UTC | 77 | 73.4 | 140° 11 kt | 1004.4 | ||
| 01:25 UTC | 77 | 73.4 | 140° 11 kt | 1004.4 | ||
| 01:35 UTC | 77 | 73.4 | 140° 11 kt | 18 | 1004.4 | |
| 01:45 UTC | 77 | 73.4 | 260° 17 kt | 29 | 1007.8 | |
| 01:55 UTC | 64.4 | 62.6 | 280° 23 kt | 43 | 1009.5 | +RA |
| 02:05 UTC | 64.4 | 62.6 | 290° 12 kt | 33 | 1008.5 | +RA |
| 02:15 UTC | 64.4 | 62.6 | 290° 9 kt | 15 | 1008.1 | -RA |
| 02:25 UTC | 64.4 | 62.6 | 260° 6 kt | 1008.5 | RA | |
| 02:35 UTC | 64.4 | 62.6 | 240° 7 kt | 1008.5 | -RA | |
| 02:45 UTC | 64.4 | 62.6 | 240° 5 kt | 1007.8 | -RA | |
| 02:55 UTC | 64.4 | 64.4 | 180° 4 kt | 1007.1 | -RA | |
| 03:05 UTC | 64.4 | 64.4 | 140° 8 kt | 1006.4 | -RA | |
| 03:15 UTC | 64.4 | 64.4 | 120° 10 kt | 1005.4 | -RA | |
| 03:25 UTC | 64.4 | 64.4 | 100° 10 kt | 1004.1 | BR | |
| 03:35 UTC | 64.4 | 64.4 | 0° 0 kt | 11 | 1005.4 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the touchdown began at 01:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:00 UTC | TSTM WND DMG | 4 Nnw Ellsworth | Hamilton, IA | LARGE TREES AND POWER POLE SNAPPED TSTM WND DMG DURATION 5 MINUTES. |
| 01:15 UTC | TSTM WND DMG | Jefferson | Greene, IA | TREES DOWN IN JEFFERSON - REPORT VIA SOCIAL MEDIA |
| 01:30 UTC | TSTM WND DMG | Harcourt | Webster, IA | GARAGE DESTROYED AND SEVERAL TREES DOWN IN TOWN. TIME ESTIMATED FROM RADAR. REPORT VIA SOCIAL MEDIA. |
| 01:38 UTC | FUNNEL CLOUD | 3 Sw Boone | Boone, IA | STILL PRESENT NOW... |
| 01:40 UTC | TSTM WND GST 58 | Perry | Dallas, IA | |
| 02:00 UTC | TSTM WND GST 60 | 1 E Ellsworth | Hamilton, IA | CALLED IN VIA SPOTTER 60MPH GUSTS |
| 02:05 UTC | TSTM WND GST 60 | Roland | Story, IA | WINDS UP TO 60 MPH FROM STORY CO EMERGENCY MANAGER. |
| 02:10 UTC | HEAVY RAIN 3 | 2 S Dawson | Dallas, IA | THREE INCHES OF RAIN FELL IN 50 MINUTES. |
| 02:10 UTC | HEAVY RAIN 3 | 2 S Dawson | Dallas, IA | THREE INCHES OF RAIN FELL IN 50 MINUTES. HEAVY RAIN DURATION 50 MINUTES. |
| 02:20 UTC | TSTM WND GST 64 | 5 E Minburn | Dallas, IA | |
| 02:25 UTC | TSTM WND GST 66 | 3 S Iowa Falls | Hardin, IA | REPORTED AT IOWA FALLS MUNICIPAL AIRPORT |
| 02:25 UTC | TSTM WND GST 66 | Iowa Falls | Hardin, IA | |
| 02:26 UTC | TSTM WND DMG | Slater | Story, IA | SEVERAL LARGE TREE LIMBS ARE DOWN IN TOWN |
| 02:48 UTC | HEAVY RAIN 0 | 1 N Minburn | Dallas, IA | HEAVY RAIN ... RUNNING WATER OVER ROAD ON HIGHWAY 169. TRAFFIC BEING DIVERTED - DEPTH OF WATER AT LEAST SEVERAL INCHES DEEP. |
| 03:20 UTC | FLASH FLOOD | 4 W Granger | Dallas, IA | WATER SEVERAL FEET DEEP OVER HIGHWAY F31 |
| 03:45 UTC | HEAVY RAIN 2.35 | Madrid | Boone, IA | 2.35 INCHES OF RAIN... OVER 1 HOUR 45 MINUTE PERIOD ENDING 1045PM/0345UTC HEAVY RAIN DURATION 1 HOUR 45 MINUTES. |
| 03:48 UTC | HEAVY RAIN 2.35 | Madrid | Boone, IA | RAINFALL SINCE 9 PM ... FELL IN 1 HOUR 45 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 31, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 31 | 6:33 PM CDT | EF0 | Crawford, IA | 1.3 | 330 | |||
| August 31 | 6:44 PM CDT | EF0 | Sac, IA | 2.1 | 60 | $90,000 | ||
| August 31 | 8:10 PM EDT | EF0 | Worcester, MA | 2.1 | 176 | $100,000 | ||
| August 31 | 7:26 PM CDT | EF0 | Crawford, IA | 2.0 | 70 | |||
| August 31 | 7:30 PM CDT | EF0 | Crawford, IA | 0.7 | 160 | |||
| August 31 | 7:34 PM CDT | EF0 | Carroll, IA | 5.0 | 90 | $45,000 | ||
| August 31 | 7:35 PM CDT | EF0 | Crawford, IA | 0.9 | 70 | |||
| August 31 | 7:38 PM CDT | EF0 | Carroll, IA | 2.6 | 140 | |||
| August 31 | 7:45 PM CDT | EF0 | Carroll, IA | 0.7 | 80 | $2,000 | ||
| August 31 | 7:47 PM CDT | EF0 | Carroll, IA | 1.6 | 200 | |||
| August 31 | 7:54 PM CDT | EF0 | Carroll, IA | 0.8 | 60 | $1,000 | ||
| August 31 | 7:57 PM CDT | EF0 | Carroll, IA | 5.6 | 100 | $2,000 | ||
| August 31 | 8:11 PM CDT | EF0 | Greene, IA | 4.5 | 45 | $1,000 | ||
| August 31 | 8:13 PM CDT | EF0 | Calhoun, IA | 1.4 | 100 | $4,000 | ||
| August 31 | 8:15 PM CDT | EF0 | Greene, IA | 9.8 | 360 | $2,000 | ||
| August 31 | 8:19 PM CDT | EF0 | Webster, IA | 5.2 | 400 | |||
| August 31 | 8:24 PM CDT | EF0 | Webster, IA | 6.4 | 570 | $2,000 | ||
| August 31 | 8:35 PM CDT | EF1 | Webster, IA | 5.3 | 100 | $200,000 | ||
| August 31 | 8:40 PM CDT | EF1 | Webster, IA | 4.6 | 205 | |||
| August 31 | 8:43 PM CDT | EF1 | Boone, IA | 5.0 | 150 | $10,000 | ||
| August 31 | 8:43 PM CDT | EF0 | Hamilton, IA | 3.9 | 240 | $1,000 | ||
| August 31 | 8:46 PM CDT | EF0 | Hamilton, IA | 5.2 | 65 | |||
| August 31 | 8:58 PM CDT | EF0 | Hamilton, IA | 1.5 | 75 | |||
| August 31 | 8:59 PM CDT | EF0 | Hamilton, IA | 4.6 | 120 | $25,000 | ||
| August 31 | 9:06 PM CDT | EF0 | Hamilton, IA | 1.2 | 60 | |||
| August 31 | 9:08 PM CDT | EF1 | Hamilton, IA | 2.6 | 150 | $110,000 | ||
| August 31 | 9:11 PM CDT | EF0 | Hardin, IA | 2.2 | 60 | |||
| August 31 | 9:35 PM CDT | EF0 | Grundy, IA | 1.6 | 75 | |||
| August 31 | 9:49 PM CDT | EF0 | Butler, IA | 1.1 | 40 | |||
| August 31 | 10:00 PM CDT | EF0 | Chickasaw, IA | 3.0 | 60 | |||
| August 31 | 10:04 PM CDT | EF0 | Black Hawk, IA | 2.1 | 130 | $1,000 | ||
| August 31 | 10:08 PM CDT | EF0 | Howard, IA | 3.9 | 80 | |||
| August 31 | 10:12 PM CDT | EF0 | Black Hawk, IA | 3.2 | 80 | |||
| August 31 | 10:12 PM CDT | EF0 | Howard, IA | 2.6 | 60 | |||
| August 31 | 10:17 PM CDT | EF0 | Bremer, IA | 5.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.